Arizona, 2017Wildfire in Arizona, June 7 to 30, 2017
June 7 to 30, 2017 · NWS TWC · 1 event in 1 county or zone
The lightning caused Frye Fire ignited on June 7th along with dozens of other wildfires in southeast Arizona. The fire was actively managed for several days until a thunderstorm outflow boundary moved across the fire on June 19th causing it to rapidly increase in size to over 10,000 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lightning caused Frye Fire ignited on June 7th along with dozens of other wildfires in southeast Arizona. The fire was actively managed for several days until a thunderstorm outflow boundary moved across the fire on June 19th causing it to rapidly increase in size to over 10,000 acres. The wildfire was eventually contained only after monsoon rains began in July. A total of 48,443 acres were consumed by the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 7, 3:30 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 7, 3:30 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Wed Jun 7 2017
.SYNOPSIS...Increased moisture will bring isolated to scattered
afternoon and evening showers and thunderstorms from Tucson eastward
through Thursday. Dry conditions will occur area-wide Friday into
early next week with near normal high temperatures. Breezy
conditions also return to the area this weekend.
&&
.DISCUSSION...Scattered showers and thunderstorms were well
underway from Tucson eastward early this afternoon as the upper
ridge axis straddles the AZ/NM border. Surface temperatures in
valley locations ranged from the mid 90s to mid 100s, despite
dewpoints in the upper 30s and low 40s. These dewpoints were
generally 3-8 degrees higher than 24 hours ago, and were helping
contribute to the ongoing convection. Though rain amounts will
generally be light, some localized brief heavy downpours will be
possible along with gusty outflow winds and areas of blowing dust.
Analysis of the suite of hi-res models indicate that the bulk of
precip will end by midnight tonight, though have continued a slight
chance showers and thunderstorms into Thursday. Lingering moisture
will allow for another round of convection Thursday afternoon,
though it should be less than today and centered further east near
the AZ/NM border.
Most of the excitement for the next 7 days will be done Thursday
evening. The ridge advects eastward into Friday, dragging the
moisture along with it. Southwest flow aloft will bring dry
conditions back to the area Friday into next week. A trough of low
pressure situated across the Pac NW will be slow to move, but lower
heights and thicknesses will moderate our temperatures out of the
triple digits for a few days early next week. Additionally, there
may be a few afternoons of elevated winds southwesterly winds.
&&
.AVIATION...Valid thru 09/00Z.
SCT-BKN cirrus across the area with SCT-BKN clouds 8-12k ft AGL,
mainly from KTUS eastward. SCT -SHRA/-TSRA will continue into this
evening from KTUS east and south. Precip chances will decrease late
this evening, though a slight chance of -SHRA/-TSRA will continue
east of Tucson overnight and through Thursday afternoon. SFC winds
will generally follow normal diurnal trends at less than 12 kts with
some gusts to 20 kts in the afternoon, except for strong and erratic
outflows associated with -TSRA. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Increased moisture will result in a chance of
afternoon and evening showers and thunderstorms from Tucson south
and eastward today. A few storms are possible again on Thursday but
mainly for eastern areas closer to the New Mexico border. Dry
conditions will then prevail Friday into next week. 20-foot winds
through Friday will generally be less than 15 mph, although with
occasional afternoon gusts due to daytime heating. Some increase in
southwest winds is expected this weekend as a trough develops over
the western states, but critical fire weather conditions are not
expected.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 11 AM to 8 PM MST today for AZZ501-502-
505.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 7, 3:03 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
303 PM MST WED JUN 7 2017
AZZ508-509-512-072245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
303 PM MST WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
345 PM MST...
At 302 PM MST, National Weather Service meteorologists were tracking
a strong thunderstorm 9 miles southeast of Bowie, moving northeast
at 15 mph.
Winds in excess of 40 mph and blowing dust will be possible with this
storm.
Locations impacted include...
San Simon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.
&&
LAT...LON 3211 10942 3222 10955 3248 10931 3228 10909
TIME...MOT...LOC 2202Z 225DEG 13KT 3220 10942
French
Special weather statement, Jun 7, 3:13 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
313 PM MST WED JUN 7 2017
AZZ504-507-514-072245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
313 PM MST WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
345 PM MST...
At 311 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles east of Sahuarita, or 10 miles southeast Tucson, moving north
and northeast at 10 to 15 mph.
Winds in excess of 45 mph will be possible with this storm along
with areas of blowing dust. Outflows will push northwestward along I-
10.
Locations impacted include...
Vail, Corona De Tucson, and areas of I-10 between Vail and Rita
Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.
&&
LAT...LON 3187 11060 3201 11090 3212 11075 3204 11041
TIME...MOT...LOC 2211Z 213DEG 7KT 3199 11065
Meyer
Special weather statement, Jun 7, 5:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
509 PM MST WED JUN 7 2017
AZZ502>504-513-080045-
Tohono O'odham Nation including Sells-Dragoon/Mule/Huachuca and Santa
Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper
Santa Cruz River and Altar Valleys including Nogales-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-
509 PM MST WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
545 PM MST...
At 507 PM MST, Doppler radar was tracking thunderstorm outflows
generating areas of blowing dust near and south of Tucson.
Winds in excess of 40 mph and blowing dust will be possible with
these storms.
Locations impacted include...
Tucson, Green Valley, Sahuarita, Littletown, Drexel Heights, Summit,
Tucson Estates, Ryan Field, Davis-Monthan Air Force Base, Saguaro
National Park West, San Xavier Mission, Tucson International Airport
and Picture Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.
&&
LAT...LON 3182 11077 3194 11119 3236 11124 3225 11086
TIME...MOT...LOC 0007Z 152DEG 15KT 3201 11097
Meyer
Wildfire, Galiuro and Pinaleno Mountains
- When
- June 7, 5:15 PM MST to June 30, 11:59 PM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
Lightning sparked the Frye Fire on June 7th. The fire began to spread rapidly on June 19th as the result of strong winds from a thunderstorm outflow boundary. On that day, the Webb Peak Lookout Tower was damaged and the water chlorination shed at Old Columbine was destroyed. The observatory on Mount Graham was threatened but spared from the wildfire through suppression. By the end of June, the fire had consumed 42,755 acres but was only 45% contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 7, 20172 deaths · 1 event
- Wildfire in Arizona, June 7 to 30, 2017$100,000 · 2 events
- Damaging Winds in Florida, June 7, 2017$25,000 · 53 kt wind · 5 events
- Tornadoes and Hail in North Dakota, June 7, 2017EF0 · 20 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 7, 201750 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 7, 201714 events
- Hail and Damaging Wind in Nebraska, June 7, 20172 in hail · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 20176 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, June 7, 20176 events
- Hail in New Mexico, June 7, 2017$1,000 · 1.75 in hail · 6 events
- Flooding and Heavy Rain in Florida, June 7 to 8, 2017$10,000 · 5 events
- Hail and Damaging Wind in Wyoming, June 7, 20171.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709508.